Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 82, NWS Denver/Boulder, CO

July 18, 2017Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 18, 2017, 5:59 PM MDT for Sedgwick County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2017, 5:59 PM MDT (23:59 UTC)
Expired
Jul 18, 2017, 6:33 PM MDT
In force
34 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Sedgwick County, CO

The radar

The North Platte radar (KLNX), 172 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 12.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
167 J/kg
Mixed-layer CIN
-431 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

484 
WUUS55 KBOU 182359
SVRBOU
COC115-190045-
/O.NEW.KBOU.SV.W.0082.170718T2359Z-170719T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
559 PM MDT TUE JUL 18 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northeastern Sedgwick County in northeastern Colorado...

* Until 645 PM MDT

* At 559 PM MDT, a severe thunderstorm was located 4 miles southeast
  of Julesburg, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Julesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4100 10205 4089 10205 4089 10229 4100 10227
TIME...MOT...LOC 2359Z 242DEG 12KT 4095 10219 

HAIL...1.25IN
WIND...60MPH
 
$$

ENTREKIN
2 follow-up statements
945 
WWUS55 KBOU 190023
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
623 PM MDT TUE JUL 18 2017

COC115-190045-
/O.CON.KBOU.SV.W.0082.000000T0000Z-170719T0045Z/
Sedgwick CO-
623 PM MDT TUE JUL 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTHEASTERN SEDGWICK COUNTY...

At 622 PM MDT, a severe thunderstorm was located 5 miles southeast of
Barton, or 5 miles south of Big Springs, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northeastern Sedgwick County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4100 10205 4089 10205 4089 10215 4100 10220
TIME...MOT...LOC 0022Z 242DEG 12KT 4099 10210 

HAIL...1.25IN
WIND...60MPH
 
$$

ENTREKIN
568 
WWUS55 KBOU 190033
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
633 PM MDT TUE JUL 18 2017

COC115-190043-
/O.CAN.KBOU.SV.W.0082.000000T0000Z-170719T0045Z/
Sedgwick CO-
633 PM MDT TUE JUL 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SEDGWICK COUNTY
IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore the warning has
been cancelled.  However, small hail and heavy rain are still
possible with this thunderstorm.

LAT...LON 4100 10205 4089 10205 4089 10215 4100 10220
TIME...MOT...LOC 0032Z 242DEG 12KT 4101 10205 

$$

ENTREKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:36 PM MDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 18, 3:36 PM MDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
336 PM MDT Tue Jul 18 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 331 PM MDT Tue Jul 18 2017

Moisture under an upper ridge along with a weak shortwave
continues to spark thunderstorms over the high terrain this
afternoon. A convergence line stretching from Limon northeast to
the state corner will be a focus line for storms through the rest
of the afternoon. Better CAPE and shear over the northeast corner
will put a threat of stronger storms. Shear values are not
impressive, this environment would allow for brief heavy rain,
strong outflow winds and some hail to be possible. There has been
some indication of some convective activity to continue into late
evening over the east central plains, with light flow aloft. With
this being shown over several runs of the HRRR, will stretch a
mention of slight chance PoPs through midnight.

Not much of a change to the weather pattern for Wednesday,
although the mountains will have a slight increase in moisture as
monsoonal moisture begins to push into the area. Highs may be a
few degrees warmer especially over the plains. Southerly winds
over the plains will be increasing in the afternoon in response to
a deepening low over eastern Wyoming. Thunderstorms tomorrow will
again mainly produce brief heavy rain and gusty outflow winds.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 331 PM MDT Tue Jul 18 2017

The upper level pattern is expected to undergo subtle changes over
the next 48 hours which will allow a strong surge of monsoonal
moisture into the state. The center of the upper ridge will shift
eastward, allowing the flow across Colorado to switch from
westerly to south and southwesterly. Specific humidity and layer
precipitable water values across the state are expected to surge.
Daytime heating and any embedded short waves rotating around the
upper ridge will then produce afternoon and evening shower
activity that will be capable of producing locally heavy rainfall.
Winds aloft will remain light, and slow moving thunderstorms will
be the main thing to look out for. Thursday and Friday will be the
two days with the biggest threat of heavy rainfall. A model
sounding at Denver from the NAM for Thursday evening shows a
precipitable water value of 1.45 inches, indicative of how moist
the airmass is going to be Thursday afternoon. No highlights
necessary at this time, but after thunderstorm activity today and
again tomorrow, this situation may change.

Evolution of the upper air pattern over the weekend will play the
key role in modulating the ongoing flash flood threat. The
forecast will keep mentioning afternoon and evening thunderstorms.
Temperatures are going to continue to be around seasonal normals
for the end of July.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 331 PM MDT Tue Jul 18 2017

VFR conditions are expected through Wednesday. Outflow from the scattered
thunderstorms over the higher terrain west will continue to impact
the airports through 00z, with a few isolated thunderstorms over
the airports possible. Ceilings and visibility should remain in
above ILS conditions for DEN under the storms, but brief heavy
rain and outflow winds to 40kts are possible. The chance for
storms will likely end by 03Z. After a few possible wind shifts
due to convection, winds are expected to settle at a southerly
drainage direction around 06Z, then likely remain south to
southwesterly Wednesday morning and afternoon.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kriederman
LONG TERM...Dankers
AVIATION...Kriederman
Hazardous weather outlook, Jul 18, 11:04 AM MDT, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1104 AM MDT Tue Jul 18 2017

COZ030>051-191715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1104 AM MDT Tue Jul 18 2017

...Some stronger storms possible over the far northeast plains...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will form over the higher terrain through this
afternoon and evening. Along the urban corridor and across the
eastern plains, isolated storms are expected. Stronger storms are
possible east of a line from Sterling to Akron. The stronger
storms will be capable of producing heavy rain, some hail and
wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A broad ridge of high pressure aloft will continue over the
southwestern quarter of the country through the weekend. The
center of the ridge will shift toward Oklahoma and Texas on
Wednesday then over the central plains states at the end of the
week. Sub-tropical moisture moving into Colorado from the south
will continue producing isolated showers and thunderstorms over
the mountains on each afternoon, with a better chance of spreading
from the mountains to the adjacent plains from Thursday through
the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Local storm report, Jul 18, 5:49 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
549 PM MDT TUE JUL 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             5 NE AMHERST            40.73N 102.10W
07/18/2017  M1.00 INCH       PHILLIPS           CO   TRAINED SPOTTER

&&

KF

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:26 PM MDTSevere Thunderstorm WarningBOUSedgwick24 min
Jul 18, 5:41 PM MDTSevere Thunderstorm WarningBOUPhillips34 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.